Skip to Main Content

Transactions of the American Mathematical Society

Published by the American Mathematical Society since 1900, Transactions of the American Mathematical Society is devoted to longer research articles in all areas of pure and applied mathematics.

ISSN 1088-6850 (online) ISSN 0002-9947 (print)

The 2020 MCQ for Transactions of the American Mathematical Society is 1.48.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Many closed symplectic manifolds have infinite Hofer–Zehnder capacity
HTML articles powered by AMS MathViewer

by Michael Usher PDF
Trans. Amer. Math. Soc. 364 (2012), 5913-5943 Request permission


We exhibit many examples of closed symplectic manifolds on which there is an autonomous Hamiltonian whose associated flow has no nonconstant periodic orbits (the only previous explicit example in the literature was the torus $T^{2n}$ ($n\geq 2$) with an irrational symplectic structure). The underlying smooth manifolds of our examples include, for instance: the $K3$ surface and also infinitely many smooth manifolds homeomorphic but not diffeomorphic to it; infinitely many minimal four-manifolds having any given finitely-presented group as their fundamental group; and simply connected minimal four-manifolds realizing all but finitely many points in the first quadrant of the geography plane below the line corresponding to signature $3$. The examples are constructed by performing symplectic sums along suitable tori and then perturbing the symplectic form in such a way that hypersurfaces near the “neck” in the symplectic sum have no closed characteristics. We conjecture that any closed symplectic four-manifold with $b^+>1$ admits symplectic forms with a similar property.
Similar Articles
  • Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 53D35, 37J45
  • Retrieve articles in all journals with MSC (2010): 53D35, 37J45
Additional Information
  • Michael Usher
  • Affiliation: Department of Mathematics, University of Georgia, Athens, Georgia 30602
  • Email:
  • Received by editor(s): January 31, 2011
  • Published electronically: May 18, 2012
  • © Copyright 2012 American Mathematical Society
    The copyright for this article reverts to public domain 28 years after publication.
  • Journal: Trans. Amer. Math. Soc. 364 (2012), 5913-5943
  • MSC (2010): Primary 53D35, 37J45
  • DOI:
  • MathSciNet review: 2946937